A popular drug used in medications to treat high blood pressure and heart failure has been recalled over a potentially cancer-causing ingredient, according to the U.S. Food and Drug Administration (FDA).
The FDA recently announced a voluntary recall of the active ingredient valsartan — a drug used in several generic medications to treat high blood pressure and heart failure.
During testing the drug was found to contain an impurity called N-nitrosodimethylamine (NDMA), which is classified as a human carcinogen, the FFA said, adding that the finding NDMA was “unexpected.” The FDA said it believes it is “related to changes in the way the active substance was manufactured.”
NDMA is also found in liquid rocket fuels, additives for lubricants and softeners, among other processes, according to the Environmental Protection Agency’s website.
The FDA said it will be investigating the levels of NDMA in the recalled products, including the “possible effect on patients who have been taking them and what measures can be taken to reduce or eliminate the impurity from future batches produced by the company.”
The following are products listed in the recall, according to the FDA:
- Valsartan from Major Pharmaceuticals
- Valsartan from Solco Healthcare
- Valsartan from Teva Pharmaceuticals Industries Ltd.
- Valsartan/Hydrochlorothiazide (HCTZ) from Solco Healthcare
- Valsartan/Hydrochlorothiazide (HCTZ) from Teva Pharmaceuticals Industries Ltd.
In a statement, the FDA said it found that the drug “sold by these specific companies does not meet our safety standards.”
“This is why we’ve asked these companies to take immediate action to protect patients,” said Janet Woodcock, director of the FDA’s Center for Drug Evaluation and Research, in the statement.
The FDA encourages patients and health care professionals to report any adverse reaction to the FDA’s MedWatch program.
The FDA recommends the following to patients and health care professionals:
- Patients taking the recalled valsartan-containing medicines should continue taking their medicine until they have a replacement.
- To determine whether a specific product has been recalled, patients should look at the drug name and company name on the label. If the information is not there, patients should contact the pharmacy.
- If a patient is taking one of the recalled medicines, they should follow the recall instructions provided by the specific company. This information will be posted to the FDA’s website.
- Patients should also contact their health care professional (the pharmacist who dispensed the medication or doctor who prescribed the medication) if their medicine is included in this recall to discuss their treatment, which may include another valsartan product not affected by this recall or an alternative treatment option.
For more information on the recall, visit the FDA’s recall website at FDA.gov.
Have information about this story or something else we should be covering? Tell us. nj.com/tips